Acetaminophen Linked to Increased Childhood Asthma

by Howard Gerber on February 2, 2012

No Gravatar

It has been common knowledge for about three decades that children should not be given aspirin because it can lead to the development of Reye’s syndrome. Around the time this discovery was made doctors and parents began giving infants and children acetaminophen to reduce fever instead. However, about a decade later some doctors began to think that the increase in childhood asthma might be linked to the increased use of acetaminophen. A 1998 paper indicated the link and recommended further testing in animals and studies in other countries where childhood asthma was increasing.

Since the publication of that paper almost two dozen additional studies have been completed. In one of the most recently published articles on the topic, Dr. McBride of Akron Children’s Hospital in Ohio, recommends that children and infants who have asthma as well as those who are at high risk for developing the disease avoid acetaminophen completely. This recommendation was based on an abundance of evidence but the author still recommends further testing to determine if the medication may be used safely. There is even some evidence that a child’s chance of developing asthma increases if the mother takes acetaminophen while pregnant.

Other physicians feel that advising against the use of acetaminophen altogether is a bit rash simply because there are risks associated with all medications, and this risk has not been proven. Instead, they recommend using all pain relievers, such as acetaminophen and ibuprofen, more sparingly. By utilizing these medications only for high fevers and severe pain rather than teething and immunizations, the risk could be limited for all children.

The question for health professionals such as doctors, nurses, and even pharmacists is what one should tell patients. The general population does not have the time or inclination to read obscure research studies published in medical journals. Therefore, most parents will not be aware that there is even the potential for their children to be harmed if they use acetaminophen. Is it your job to educate your patient on every potential threat they face from taking a certain medication? Pharmacies include the warnings required by the FDA when they dispense medication, but suspected complications are not listed.

As a professional, you already have the information. Think about the problem from the point of view of a parent. Would you want to be told if there was a small chance? Most parents probably would. One option is to create a resource list for parents to let them research the information for themselves if they are concerned.

Will you be telling parents about this potential risk or are you going to wait for more reliable proof that a threat exists?

0

{ 0 comments… add one now }

Leave a Comment

You can use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>